New York, 2010

Rip Current in New York, June 6, 2010

June 6, 2010 · NWS OKX · 1 event in 1 county or zone

Strong southerly winds developed ahead of a cold front which trailed a low pressure system tracking through Central New England. Rough surf and strong rip currents developed along the Atlantic Ocean Facing beaches as a result.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Strong southerly winds developed ahead of a cold front which trailed a low pressure system tracking through Central New England. Rough surf and strong rip currents developed along the Atlantic Ocean Facing beaches as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 6, 10:50 AM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 6, 10:50 AM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1150 AM EDT SUN JUN 6 2010

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WILL PASS NORTH OF THE AREA
TODAY...DRAWING A SHARP COLD FRONT THROUGH BY EVENING. HIGH PRESSURE
RETURNS TO THE REGION FOR MONDAY AND TUESDAY. UNSETTLED WEATHER IS
POSSIBLE WEDNESDAY THROUGH SATURDAY AS A SERIES OF LOWS MOVE THROUGH.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WITH SFC WINDS TURNING SOUTH AHEAD OF A STRONG COLD FRONT TO THE
WEST...VERTICAL SHEAR HAS BECOME MUCH MORE PRONOUNCED. LATEST LAPS
SOUNDING INDICATED CAPE VALUES WELL OVER 2000 J/KG AND A LIFTED
INDEX CLOSE TO -5C. THE BULK OF THE STORMS ARE CURRENTLY MOVING
THROUGH EASTERN PA AND UPSTATE NY...AND SHOULD START IMPACTING
WESTERN PORTIONS OF THE CWA WITHIN A COUPLE OF HOURS OR SO.

AS SUCH...SPC HAS PLACED THE REGION UNDER A TORNADO WATCH UNTIL 8
PM. STILL THINK THE MAIN THREAT FROM ANY STORMS WILL BE DAMAGING
WINDS AND LARGE HAIL...BUT THERE IS ENOUGH SHEAR AND ROTATION IN
THE ATMOSPHERE FOR TORNADOES TO DEVELOP.

CURRENT THINKING IS THAT AS THE ONGOING CONVECTION ALONG THE COLD
FRONT OR PRE-FRONTAL TROUGH INTERACTS WITH A MARGINAL TO
MODERATELY UNSTABLE AIR MASS THIS AFTERNOON...WOULD EXPECT RE-
DEVELOPMENT AND INTENSIFICATION OF CONVECTION TO STRONG TO SEVERE
LEVELS. THE MAIN THREAT WILL BE DAMAGING WINDS WITH LINEAR
SEGMENTS OR A POSSIBLE QLCS DEVELOPING ALONG THE BOUNDARY IN THE
STRONG UNIDIRECTIONAL FLOW. WILL ADDRESS THIS DAMAGING WIND THREAT
IN HWO AND ENHANCED WORDING.

THE WINDS ALONE WILL BE STRONG TODAY. WITH EXPECTED
DESTABILIZATION...SW WINDS OF 20 TO 25 MPH WITH GUSTS OF 30 TO 40
MPH ARE LIKELY. THERE IS A LOW END THREAT OF A FEW WIND ADVISORY
GUSTS.

TEMPS SHOULD BE ABLE TO CLIMB INTO THE 80S ACROSS MOST OF THE
REGION IN STRONG SW FLOW AND WARM AIR MASS...WITH UPPER 80S TO
AROUND 90 ACROSS NY/NJ METRO.

AT THE ATLANTIC FACING BEACHES A STRONG SOUTHERLY FLOW IS
EXPECTED AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM TODAY. AS A
RESULT ROUGH SURF AND A HIGH RISK OF RIP CURRENTS IS EXPECTED.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
FRONT CLEARS THE REGION BY LATE THIS EVENING...WITH DRIER AND COOLER
AIR ADVECTING INTO THE REGION.

CYCLONIC FLOW ON MONDAY...DAYTIME HEATING...AND ANOTHER
SHORTWAVE/WEAK SURFACE TROUGH PASSING THROUGH THE REGION SHOULD
BRING AFTERNOON INSTABILITY CU. LIMITED MOISTURE WILL LIKELY KEEP
SHOWER ACTIVITY ISOLATED ALONG THE WEAK TROUGH ON MONDAY.

SEASONABLY COOL AND DRY CONDS MON NIGHT.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
HIGH PRESSURE BUILDS FROM THE GREAT LAKES REGION BEHIND THE COLD
FRONT MOVING WELL OFF SHORE. THE HIGH BUILDS INTO THE REGION
TUESDAY BEFORE MOVING OFF SHORE TUESDAY NIGHT.

MODELS REMAIN RATHER CONSISTENT WITH TIMING AND STRENGTH OF THE
NEXT LOW PRESSURE SYSTEM TO MOVE THROUGH THE AREA FROM WEDNESDAY
INTO THURSDAY EVENING. GENERALLY MAINTAINED FORECAST PERSISTENCE
AND LEANED TOWARD THE ECMWF AND HPC GUIDANCE. JUST SOME MINOR
ADJUSTMENTS TO THE TIMING OF THE START AND END TIMES OF THE
PRECIPITATION WEDNESDAY MORNING...AND THURSDAY EVENING. NOT TO
UNSTABLE AHEAD OF THE WARM FRONT BUT DECIDED TO MENTION ISOLATED
THUNDER.

ANOTHER FRONTAL BOUNDARY APPROACHES THE AREA FOR SATURDAY...HOWEVER
WITH THE SURFACE LOW STILL LOCATED WELL TO THE WEST...OVER THE
CENTRAL PLAINS...AND HIGH PRESSURE OFF THE SOUTHEAST COAST...AREA
WILL REMAIN IN THE WARM SECTOR AND MOST OF THE ACTIVITY MAY WELL BE
TO THE NORTH. WITH ONLY SLIGHTLY CHANCE POPS INDICATED FOR
SATURDAY...DECIDED TO REMAIN DRY FOR SATURDAY..

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
WINDS BACKING SOMEWHAT TO SOUTHERLY...REFLECTED IN NEW TAFS.

POTENTIAL SQUALL LINE THIS AFTERNOON ALONG AND AHEAD OF AN
APPROACHING STRONG COLD FRONT. SCT CONVECTION BY 17Z IN THE NYC
TERMINALS...BECOMING WIDESPREAD 18Z-21Z...WITH COLD FRONTAL
PASSAGE BY 21Z. PLUS OR MINOR A COUPLE OF HOURS EAST AND WEST OF
THESE TERMINALS.

AHEAD OF THE FRONT...SW WINDS 15-20KT AFTER 15Z WITH GUSTS UP TO
30 KT. SHOULD THE MARINE LAYER HOLD ON ACROSS EASTERN TERMINALS...
KISP AND KGON MAY EXPERIENCE LLWS WITH 35-40KT SW WINDS AT 2-3
THOUSAND FT BY 15Z.

WIND GUSTS IN EXCESS OF 50KT POSSIBLE IN ANY TSTMS...WITH A WIND
SHIFT TO THE NW BEHIND THE FRONT. GUSTS UP TO 25 KT BEHIND THE
FRONT TIL 08Z-10Z MON.

GENERALLY VFR...BUT SUB-VFR IN ANY STRONG CONVECTION THIS AFTERNOON.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

KJFK HOURLY WIND FORECAST IN SUPPORT OF RUNWAY 31L/13R CLOSURE
ALL WIND DIRECTIONS ARE TRUE...ADD 13 DEGREES FOR MAGNETIC

     06/15Z 19013G25KT
     06/16Z 19015G27KT
     06/17Z 20016G28KT
     06/18Z 21017G29KT
     06/19Z 22016G28KT
     06/20Z 23015G27KT
     06/21Z 25015G27KT
     06/22Z 27014G26KT
     06/23Z 29013G25KT
     07/00Z 30013G25KT

OUTLOOK FOR 12Z MONDAY THROUGH THURSDAY...
MON...VFR WITH NW WINDS 10-15KT...G20KT IN MORNING.
TUE...HIGH PRES AND VFR.
WED...LOW PRES TRACKS S OF LONG ISLAND. SUB-VFR POSSIBLE.
THU...IMPROVING CONDITIONS.

&&

.MARINE...
A STRONG COLD FRONT WILL MOVE THROUGH THE WATERS LATE THIS AFTERNOON
INTO EARLY THIS EVENING WITH AN EPISODE OF BOTH STRONG PRE- AND
POST-FRONTAL WINDS. SCA CONDITIONS WILL DEVELOP ACROSS ALL WATERS
TODAY AND CONTINUE INTO MONDAY MORNING.

A STRENGTHENING SLY FLOW TODAY WILL BE LIMITED BY A STRONG INVERSION
OVER THE COOLER WATERS. EVEN SO...WIND GUSTS ON THE OCEAN WATERS
WILL APPROACH 30 KT...WHILE LONG ISLAND SOUND...NY HARBOR AND THE
BAYS WILL GUST TO SIMILAR SPEEDS RIGHT ALONG THE IMMEDIATE SHORE. A
BRIEF GALE FORCE GUST IS NOT OUT OF THE QUESTION.

IN ADDITION...STRONG TO POSSIBLY SEVERE CONVECTION IS POSSIBLE
DURING THE AFTERNOON AND EARLY EVENING HOURS WITH THE COLD FRONTAL
PASSAGE.

STRONG COLD ADVECTION BEHIND THE COLD FRONT SUN NIGHT WILL KEEP WIND
GUSTS NEAR SCA...WITH SEAS ON THE OCEAN GRADUALLY SUBSIDING IN THE
NW FLOW. SCA CONDITIONS ARE FORECAST TO END FROM WEST TO EAST MON
MORNING.

MONDAY NIGHT INTO THURSDAY WINDS ARE EXPECTED TO REMAIN BELOW SMALL
CRAFT LEVELS ON ALL THE AREA WATERS. A PROLONGED SOUTH TO SOUTHEAST
FLOW WEDNESDAY INTO WEDNESDAY NIGHT MAY BE ENOUGH TO BUILD SEAS ON
THE OCEAN WATERS EAST OF MORICHES INLET TO NEAR SMALL CRAFT LEVELS
FROM LATE WEDNESDAY NIGHT AND THROUGH THE DAY THURSDAY.

&&

.HYDROLOGY...
LOW PRESSURE RIDGING ALONG A WARM FRONT NORTH OF THE AREA MAY BRING
1/4 TO 3/4 INCH AREAL QPF...HIGHEST AMOUNTS NW AND LOWEST SW.
LOCALLY HIGHER AMOUNTS POSSIBLE.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR ANZ330-335-338-
     340-345-355.
     SMALL CRAFT ADVISORY UNTIL 11 AM EDT MONDAY FOR ANZ350-353.

&&

SYNOPSIS...NV
NEAR TERM...MPS/NV
SHORT TERM...NV
LONG TERM...MET
AVIATION...BS
MARINE...DW
HYDROLOGY...NV
Hazardous weather outlook, Jun 6, 10:17 AM EST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
1117 AM EDT SUN JUN 6 2010

NYZ075>077-080-081-071000-
KINGS (BROOKLYN)-QUEENS-NASSAU-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
1117 AM EDT SUN JUN 6 2010

...TORNADO WATCH 272 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

AT THE ATLANTIC FACING BEACHES A STRONG SOUTHERLY FLOW IS
EXPECTED AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM TODAY. AS A
RESULT ROUGH SURF AND A HIGH RISK OF RIP CURRENTS IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>012-NJZ002>006-011-NYZ067>074-078-079-071000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
1117 AM EDT SUN JUN 6 2010

...TORNADO WATCH 272 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-071000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1117 AM EDT SUN JUN 6 2010

...TORNADO WATCH 272 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

OCCASIONAL GALE FORCE GUSTS ARE POSSIBLE ACROSS THE NEARSHORE
WATERS TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

MPS

In the hours before

Special weather statement, Jun 6, 12:19 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
119 PM EDT SUN JUN 6 2010

NYZ067-061745-
ORANGE-
119 PM EDT SUN JUN 6 2010

...STRONG THUNDERSTORM WILL IMPACT NORTHERN ORANGE COUNTY...

AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WURTSBORO...AND MOVING EAST AT 45 MPH.

SMALL HAIL...AND WINDS UP TO 35 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR
NEW JERSEY AND EASTERN PENNSYLVANIA. A TORNADO WATCH ALSO REMAINS IN
EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR DELAWARE AND NORTHEASTERN
MARYLAND AND SOUTHERN NEW JERSEY.

&&

LAT...LON 4151 7448 4160 7438 4160 7435 4164 7427
      4161 7424 4159 7414 4162 7413 4162 7410
      4159 7405 4159 7397 4155 7397 4151 7399
      4148 7453 4151 7456

MET
Special weather statement, Jun 6, 12:21 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE NEW YORK NY
121 PM EDT SUN JUN 6 2010

NYZ067-061745-
ORANGE-
121 PM EDT SUN JUN 6 2010

...STRONG THUNDERSTORM WILL IMPACT NORTHERN ORANGE COUNTY...

AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WURTSBORO...AND MOVING EAST AT 45 MPH.

SMALL HAIL...AND WINDS UP TO 35 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR
NORTHEASTERN NEW JERSEY AND SOUTHEASTERN NEW YORK.

&&

LAT...LON 4151 7448 4160 7438 4160 7435 4164 7427
      4161 7424 4159 7414 4162 7413 4162 7410
      4159 7405 4159 7397 4155 7397 4151 7399
      4148 7453 4151 7456

MET
Special weather statement, Jun 6, 12:57 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
157 PM EDT SUN JUN 6 2010

NYZ067-061830-
ORANGE-
157 PM EDT SUN JUN 6 2010

...STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ORANGE COUNTY...

AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MONTGOMERY...OR 6 MILES EAST OF
BLOOMINGBURG...AND MOVING EAST AT 55 MPH.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR
SOUTHEASTERN NEW YORK...NORTHERN NEW JERSEY...AND SOUTHERN
CONNECTICUT.

&&

LAT...LON 4163 7429 4164 7425 4161 7425 4159 7414
      4162 7413 4162 7410 4159 7405 4159 7398
      4159 7396 4150 7400 4146 7437 4159 7439

MET

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Southeast Suffolk

When
June 6, 1:00 PM EST
Where
Southeast Suffolk forecast zone
Deaths
2 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

At around 1 pm, a 26 year old Male and a 31 year old Male deceased at Cupsogue Beach, Westhampton, NY due to rip currents. Both were from Brooklyn and described as inexperienced swimmers. They were non-English speaking and were outside lifeguard protected areas.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Southeast Suffolk2010-06-0626MaleIn WaterDirect
Rip Current, Southeast Suffolk2010-06-0631MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228648.